CSN Login
Members Online: 17

update since failed gastrostomy tube

PJ47's picture
PJ47
Posts: 332
Joined: Sep 2013

I read my last post from the hospital when I was on Percocet and it was embarassing.  I will try not to write when under the influence of narcotics.  I was released from the hospital Wed. am so I went to my XRT treatment and was seen by my radiation oncologist afterwards.  She examined my mouth thoroughly and said "you are hyper reactive".  So after only 8 treatments she is revising my plan and dose and wants me to try and heal before restarting tx. next Monday.  Within an hour after my rads, my mouth was on fire and I could barely talk or open my jaw.  The mouth sores are white blobs on both sides of my tongue.  Had to take phenergan and percocet to make the ride home bearable.  She said I am an "outlier" and she has not seen anyone react this strongly this quickly.  Glad she is revising the plan as this one is too toxic for me apparently.

I was given a card to carry around from the hospital anesthesiologist which says I am a "difficult intubation"  that my pharynx is friable and what would work.  This is another new wrinkle.

The feeding tube installation was a fiasco, I am now left with a very sore belly and three holes that have to heal.  Of course the surgeon wanted to put me under again today and do another lap procedure, but I declined.  We discussed options and I may consider another try in 2 weeks when the stomach/abdomen has had time to heal and go with an interventional radiologist placing a tube via nasal scope into the area the surgeon has already cut once.  They would use a local anesthesia and light iv sedation for that.  I  guess the only good news is that the stomach would already be stitched up to my abdominal wall so that step would be eliminated.  To be honest, I do not have much faith in the Docs who are involved with feeding tubes at this point and I think they really fumbled this one!  I told my surgeon that this was a sign that I should not have a tube!  LOL

Have figured out the hard way that Duke's Magic Mouthwash (called in my R/O RN ) is ineffective and only has 30 ml of Lidocaine, whereas the script my PCP wrote is a 1:1 ratio of lidocaine 100 ml., maalox, and benedryl.  Had to educate the R/O RN about the difference and now we got the formula that works corrected.  Had used the Duke formula while in the hospital and got no relief from it at all.  

Pretty much on liguid diet now due to mouth sores and tried the Boost VHC at the hospital and found it to be tolerable when thinned out with ice and water.   Also tried some Muscle Milk today, but it seemed to set off the tongue sores more even with a straw to bypass them.  I drank it anyway.

Am up late due to the pain waking me up, but after swishing Magic Mouthwash and taking pain meds, able to collect thoughts.  So the XRT and attempted gastrostomy tube feed placements have kicked my butt, but I will keep trying to get through this.  Thank all of you for your encouraging words and "the skies are not cloudy all day"...

 

PJ

CivilMatt's picture
CivilMatt
Posts: 2863
Joined: May 2012

PJ,

I wish you better luck for the remainder of your trip.  I guess being “hyper reactive” adds some creativity for your team and you.   I do not know what to say about the PEG, but while you temporarily recover I hope they devise a better plan.   My first PEG was a fiasco and my second one great, but you know I always managed to drink one meal a day and may have been able to go PEG free.  You keep drinking your Boost and Muscle Milk to the maximum and don’t forget the water.

Don’t get discouraged, your team will help you figure a way around the pitfalls and lead you through to completion

I am glad you got a better formula for magic mouth wash, which is why I say the Oregon vintage is so good (they simply have a good formula, at least for me).

Try to buck up and take it a little at a time this is a race the tortoise wins hands down.

Praying for better luck for you,

Matt

debbiejeanne's picture
debbiejeanne
Posts: 2280
Joined: Jan 2010

pj, how awful that you are having all these problems.  i'm so sorry your road is extra rough.  i pray the tube will be fixed and the rest of tx will go by uneventful.  try to stay positive and hang in there.  we are all praying for you.

God bless you,

dj

phrannie51's picture
phrannie51
Posts: 3628
Joined: Mar 2012

one of the examples of why some Doc's like to get the tube in before any treatment starts...down the throat and out the belly, no swelling, no sores to interfere with the surgery.  This part of things has been a total fiasco for you, and I feel so bad for you.  I think 5FU is a total azz-kicker for a whole lot of folks.  I had my tube put in before treatment, had 35 rad treatments with Cisplatin every 3 weeks.....yet it wasn't until the adjuvent chemo....when they brought 5FU into the equation that I ever had to use the tube.....and then I couldn't use anything BUT the tube, my mouth was such a mess.

I hope the new MM carries you through this treatment....that it keeps on working, so you can pour the nutrition in and not suffer so much doing so.  You might make it without any tube.....gawd knows you've got to be gun-shy now, if anybody go much as glances towards your belly.

p

PJ47's picture
PJ47
Posts: 332
Joined: Sep 2013

Yes the intubation was "difficult"  but most likely this was from the previous TORS surgery.

 It was a complete failure of the tube he put in which deflated on it's own and then it was a failure of the resident in the ER who was inexperienced and thought he had put the foley in the abdominal and stomach holes to keep them open.  Then it was the surgeon's failure the following morning when he decided to numb the opening with lidocaine which hurt like hell and try to find the stomach opening which oviously had closed up the evening before.  The real kicker for me was that he said he would see me in the morning before discharge and never bothered to come.  So this procedure is not a piece of cake  without issues and complications.

 On a happier note I just received the bottle of Mugard($250) I ordered while in the hospital although late in the game due to my onc/rn's idea that one waits until after the sores appear to order it.  I was worried it would hurt since it has alcohol in it, but found it to be soothing.  I am hopeful the sores will get better before next Monday.

Able to get down some cream of wheat this am and now am working on a protein smoothie.  Sent my daughter back to Montana today, she enjoyed the warm weather here.  

Take care,

PJ

katenorwood
Posts: 1808
Joined: May 2012

PJ,

Wow, you have been through the ropes and back.  Take some much needed time to think and heal a bit.  I too had issue with hypersensitvity to tx's.  Mine was only rads.  I decided to stop after 11 tx's due to numerous hospitalizations.  Also with my dx and no clean margins radiation was an option that didn't make sense to continue in my case.  I have adenoid cystic carcinoma.  Make sure you are understanding all current tx's and the need for them.  Trust in your team of onc's....and question everything !  I too had issue with the mixture of majic mouth wash.  It was a very caring onc. RN that put me on the right mixture that would ease the pain.  Along with a wonderful hospital pharmacist who came to my room to explain the mixture to me.  I know that the tunnel seems dark right now.  Listen to others on site here to help you through the tough times.  They are all wonderful.  You sound strong, and that you need to know will carry you a long way !  Katie 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network